Son of woman who died after CT scan says she wasn't weak
Family disputes JJ hospital doctors' contention that 52-year-old woman's immune system was weak and her body couldn't cope with the drug administered to her prior to CT scan
The family of the woman who died at JJ hospital on Wednesday says that doctors did not inform it about a possible reaction prior to administering a drug while she underwent a CT scan at the hospital.
MiD DAY yesterday had reported about the death of Tara Sumra (52) after she suffered an adverse reaction to the contrast dye, which is a drug commonly administered during CT scans. Following the death, doctors stated that Tara’s low immune system could be the reason that she was unable to survive the reaction.
According to Tara’s son, Ketan (29), his mother did not have any major health problems and it was not possible that her immune system would fall so low that she would not survive the reaction. “My mother was suffering from scleroderma, arthritis, and was recently detected with tuberculosis. But, she has been going to her office for almost a week now and went to JJ hospital on her own, so it is impossible for us to believe that her body was very weak. The doctors at the hospital never informed us about a possible reaction to the drug, and if they knew that my mother was very weak, they should not have administered that drug to her,” said Ketan.
Tara worked at a nationalised bank and resided with her family at Ashok Nagar, Kandivli. Ketan said that his mother, in her childhood, lived with her parents near the hospital. She would always prefer to go to JJ hospital in case of any health problems. Tara was on leave for the past few days and had rejoined work a week back . On October 6, Tara, after leaving from her office, visited JJ hospital on her own for a check-up of her scleroderma (skin thickening) problem. Her relatives allege that after getting the injection, Tara went for a CT scan. When she got out from the scan centre, she started vomiting and also showed signs of uneasiness. She was then sent to the ward (dermatology department), but staff at the ward paid no attention to her problems. One of the relatives, who works at the hospital, was alongside Tara in the ward.
Doctors suggest that before undergoing a CT scan, the patient should be subjected to mandatory tests for checking that the creatinine level in the body are under check. “If the kidney function of the patient is compromised, the contrast dye could have an adverse reaction. However, the reaction and complications are immediate, within a few minutes. Also, it could have been a coincidence that the lady succumbed to a heart attack due to her condition,” said Dr Suleiman Merchant, dean of the BMC-run Sion Hospital.
Sources said if contamination is found in the drug dye, then it can lead to the recall of the stock of the specific batch of contrast dye from all hospitals.
The other side
“Her kidney function was normal. The contrast dye could have been a cause of the delayed adverse drug reaction in the patient. The patient could have slipped into an anaphylactic shock,” said T P Lahane, dean, JJ Group of Hospitals.
Sign up for all the latest news, top galleries and trending videos from Mid-day.comSubscribe
Raj Thackeray calls for peace, gets support from cousin Uddhav Thackeray